Coronary artery spasm (CAS) associated with catheter ablation is an important perioperative complication. Here we describe a case of late-onset CAS with cardiogenic shock that occurred five hours after ablation.
A 55-year-old man diagnosed with CAS previously underwent implantable cardioverter-defibrillator (ICD) implantation due to ventricular fibrillation. Inappropriate defibrillation was repeatedly conducted for frequent episodes of paroxysmal atrial fibrillation. Therefore, pulmonary vein isolation and linear ablation, including cava-tricuspid isthmus line, were performed. Five hours after the procedure, the patient experienced chest discomfort and lost his consciousness. Electrocardiogram monitoring of lead II revealed atrioventricular sequential pacing and ST-elevation. Cardiopulmonary resuscitation and inotropic support were immediately started. Meanwhile, coronary angiography revealed diffuse narrowing in the right coronary artery. Intracoronary infusion of nitroglycerin immediately dilated the narrowed lesion; however, the patient required intensive care with percutaneous cardiac pulmonary support and a left ventricular assist device. Pacing thresholds obtained immediately after cardiogenic shock were stable and almost similar to previous results. This showed that the myocardium was electrically responsive to ICD pacing but was unable to contract effectively due to ischemia.
Coronary artery spasm (CAS) associated with catheter ablation commonly occurs during ablation, but rarely as a late-onset complication. CAS may cause cardiogenic shock despite proper pacing of the dual chamber. Continuous monitoring of the electrocardiogram and arterial blood pressure is crucial for the early detection of late-onset CAS. Continuous infusion of nitroglycerin and admission into the intensive care unit after ablation may prevent fatal outcomes.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Cardiology Cases
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Ventricular fibrillation associated with multi-vessel coronary spasms following radiofrequency ablation of atrial fibrillation and atrial flutter.Europace. 2014; 16: 1060
- Vasospastic angina shortly after left atrial catheter ablation for atrial fibrillation.Heart Rhythm. 2005; 2: 867-870
- Coronary artery spasm during cryothermal cavotricuspid isthmus ablation.J Cardiovasc Electrophysiol. 2015; 26: 1019-1020
- Coronary spasm during pulsed field ablation of the mitral isthmus line.JACC Clin Electrophysiol. 2021; 7: 1618-1620
- Coronary artery spasm during catheter ablation caused by the intravenous infusion of isoproterenol.Intern Med. 2021; 60: 1221-1224
- Coronary vasospasm caused by intravenous infusion of dexmedetomidine: unrecognized pitfall of catheter ablation procedures of atrial fibrillation.J Cardiol Cases. 2019; 20: 221-224
- Incidence and characteristics of coronary artery spasms related to atrial fibrillation ablation procedures —Large-scale multicenter Analysis—.Circ J. 2021; 85: 264-271
- First case report: Late-onset coronary artery spasm after radiofrequency catheter ablation for atrial fibrillation in a Caucasian patient.Clin Case Rep. 2020; 8: 1786-1790
Published online: February 21, 2023
Accepted: January 13, 2023
Received in revised form: December 13, 2022
Received: July 14, 2022
Publication stageIn Press Corrected Proof
© 2023 Japanese College of Cardiology. Published by Elsevier Ltd. All rights reserved.